1. Skip to navigation
  2. Skip to content
  3. Skip to sidebar

GET EDUCATED

Death By Molly!

September 13, 2013  |  Falmouth Enterprise

By Dr. Michael Bihari

No, I am not referring to a new PBS murder mystery. In the past several weeks there have been five reported cases of teens and young adults dying from an overdose of the drug Molly, two of those deaths in the Boston area. Additionally, dozens of young people have been sent to a hospital emergency room because of serious reactions to Molly. 

What is Molly?

Molly (slang for “molecular”) is the powder or crystal form of MDMA (3,4-methylenedioxy-methamphetamine), the chemical used in Ecstasy, a drug that was popular in the “club scene” in the late 1980s and early 1990s. 

Molly has similarities to the stimulant amphetamine (one of the ingredients in Adderall) and the hallucinogen mescaline. It produces feelings of increased energy, euphoria, emotional warmth and empathy toward others, and distortions in sensory and time perception.

Molly is usually taken orally as a capsule or tablet. The drug’s effects last approximately 3 to 6 hours, although it is not uncommon for users to take a second dose as the effects of the first dose begin to fade. Molly is often taken in combination with other drugs.

What are the health risks of Molly?

Some users claim that Molly is less dangerous than other illegal drugs because it is not physically addictive and will not cause serious impairment. The reality, however, is that Molly comes with serious health risks. 

Molly is not a safe drug! The health risks can include involuntary teeth clenching, a loss of inhibitions, transfixion on sights and sounds, nausea, blurred vision and chills and/or sweating. More serious risks include increased heart rate and blood pressure and seizures. 

Interestingly, the setting for Molly use adds to the danger. Most hazardous are hot crowded conditions, in an alcohol-infused environment with music blaring and lights flashing. Unfortunately, mentions of the drug by music stars including Madonna, Miley Cyrus and Kanye West have increased the drug’s appeal among youth.

Teens and young adults in such an environment who use Molly may not be fully aware of what is happening to their body until it's too late. The drug can cause dehydration, elevated heart rates and body temperatures that can result in kidney failure, liver damage, strokes, heart attacks and death; like the ones we keep hearing about on the news.

Additional risks of taking Molly

  • the potential of it being “cut” or mixed with other harmful substances by someone else
  • a sudden drop in levels of serotonin in the brain in the days after using the drug causing depression; nicknamed “Suicide Tuesdays”
  • the closeness-promoting effects of Molly and its use in sexually charged contexts may encourage unsafe sex

Some heavy Molly users experience long-lasting confusion, depression, sleep abnormalities, and problems with attention and memory, although it is possible that some of these effects may be due to the use of other drugs in combination with MDMA (especially marijuana).

Don’t take the use of Molly lightly. Learn about the drug and its potential risks and talk with your kids.

RECOMMENDED RESOURCE

Molly and Ecstasy: Drug Facts from the National Institute on Drug Abuse

Join Us on Facebook!